Tics and an apology...

Discussion in 'General Parenting' started by Chaosuncontained, Feb 24, 2012.

  1. Chaosuncontained

    Chaosuncontained New Member

    I haven't been posting on the board lately. Partly laziness. Partly disqustwith myself and my inability to parent/take care of effectively Carson and his symptoms. He is now taking Intuniv 2mg, Respiridone 1.5mg, Citalopram 10mg and Strattera 60 mg. He recently started the Strattera in the last 2 weeks. He was doing good. At school socially. No hitting or cursing. Still some defiant behaviour...refusing to do any written work though. In the past 2 weeks he has been in the office for choking his best friend! And for pushing others, refusing to do PE. Sticking his tounge out at the Coach and saying "whatever" to him. Now we have noticed he has a nose twitching tic. I recorded it with out his knowledge to show his doctor. He also weighs 79 pounds. And is only a few digits away from "obese" on the bmi scale. Wednesday he goes to his doctor for his first fasting lab work (that ought to be fun).

    I am just so tired

    Could the Strattera be causing the facial movements? He looks just like a rabbit wiggling his nose.

    He can be so sweet. And then yesterday attacked his brother. I feel like we are sliding back to Awful Land.
     
  2. InsaneCdn

    InsaneCdn Well-Known Member

    medications can cause all sorts of weird and wonderful side-effects...

    Beyond that, though... I don't remember... Has he had an Occupational Therapist (OT) evaluation yet? (sensory and motor skills)
    Because... he's giving fairly consistent push-back against motor skills tasks... writing, PE, etc. Maybe he "can't" do these things, or these things take way too much effort to do... in which case, the behavior makes sense. (Most teachers take motor-skills push-back as "attitude", in our experience. Which then compounds the problem... because then the kid gets a REAL attitude about the incorrect label...)
     
  3. buddy

    buddy New Member

    Hi, I missed you.

    There are movement problems that are risks from the AP medications (like the risperadone) and other kinds (tics) from the stims....Probably other things from many medications but less commonly talked about. If he has a propensity for tics to begin with, he may have a lower threshold from some of the medications. It is good you are going to have it checked and if the answer is not satisfactory...especially if you are worried about TD symptoms, then quickly get a second opinion since that can be a permanent problem.

    Carson, Carson, Carson... what are we going to do with you my love??? I think we need a school for our tricky kids on this board. A place we can give them where they can have their rough moments and be helped to move on through them. A place where we can build them up....use their strengths and allow them to learn using their skills not forcing them into a school mode where they are faced with overwhelming frustration (why does he hate writing so much???). Somewhere where we can give them more than what naturally happens when they do such frustrating behaviors.

    I am sorry and I should look back but where are you with other evaluations like Occupational Therapist (OT), Learning Disability (LD), Speech Language Pathologist (SLP) etc... I am drawing a blank...sorry. Sounds like he just gets so frustrated when things get too hard and goes to his stand by behaviors to get out of situations, even if in the end it doesn't pay. Just some arm chair cyber impressions...could be totally off base.

    Well, easy to say this, but please be kind to yourself and dont go down the blame road... you are working on it and there ARE no magic answers.
     
  4. DDD

    DDD Well-Known Member

    Sorry I can't be of help. The reason I'm posting at all, lol, is that I believe Intuniv is long lasting Tenex and, ironically, Tenex was prescribed to eliminate tics that difficult child#1 had for a short time. Curious. Hugs DDD
     
  5. Chaosuncontained

    Chaosuncontained New Member

    I recieved a call at noon from the Principal. Carson trying to sleep in class. Refusing to do any work. Passing gas..loudly in class (ugh). His twice a month Special Education counselor saw him today and said she thought it was a bad idea to put him in ocs. He was in ice today. So the Principal took him out of pcs, talked to him and tried to call both me and Dad. Couldn't reach us. So Principal "negotiated" with Carson. Carson HATES for us to be called...he knows there are consequences. Principal told Carson that if he straightened up and showed effort to get his work done that he would call us (mom and dad) that he worked it out and did better. Carson seemed to really like that idea. Carson was behaving and getting work done as of 2pm.
     
  6. buddy

    buddy New Member

    Would be great if the staff learned a lesson from that.. to use you as a REWARD! They call you or they have a special snack time with the principal or whatever....when he is putting more effort into things.

    I still have to wonder why in heck he is feeling like this..... something is just not adding up and I am sure it makes you crazy trying to figure it all out. Do you think he should be in the gen ed class so much?? Maybe he needs shorter work periods with sensory breaks in between...not to mention support with writing , either a scribe or typing or ????
     
  7. soapbox

    soapbox Member

    Random thoughts...

    1) Risperidone... how much? and when does he take it? If it's given in the morning, especially, it can cause drowsiness.

    2) Fatigue. SOMETHING is draining his gas tank... or his battery. Emotional. Mental. Physical. Neuromotor. Whatever combination it is... you have to get to the bottom of it. My first reaction is... get school to replace ALL writing with a scribe. Remove or significantly modify PE (no standard team sports, no dodge ball, no juggling... in other words, basic skills like running, throwing, but all on an individual basis). Remove cutting, pasting. Find alternative expression forms for art (poster-paper and finger paint isn't bad... drawing with a pencil or coloring within the lines can be murder.) Etc. Start taking away activities he struggles with, until you get a change in the fatigue level. THEN you'll have some idea of what accommodations might help.

    Has he had an Occupational Therapist (OT) evaluation? That would help with the motor skills accommodations stuff...
     
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Hi there.

    Well, Carson is on a lot of medication. I've taken a lot of medications myself and, trust me, they can be just as BAD as good. The side effects can be worse than the original problem until you find the right mix, and that can take years. in my opinion he's on too many medications...that would make any adult tired, let alone a child.

    The one medication I know about as far as causing behavioral problems is Straterra. It doesn't happen right away because it takes time for STraterra to build up in the child's system. It is an SNRI antidepressant and often causes things like you are seeing, including rage and violence. Since this is his newest medication since the behaviors cranked up, I'd be suspicious of it.

    The tics are probably due to the Risperdone. My son had that side effect and he had to go off of it. He also had flu-like symptoms which is also a part of side effects of Risperdone. Since my son's psychiatrist only put him on one medication at a time, we knew which medication was causing side effects. Zyprexa did the same thing to my son.

    Some children (and adults) are very medication sensitive and will get every side effect that is listed, even those that are listed as "rare." I am tiny (and maybe this is why), but I get every side effect in the book and have had to go off some medications that were really helping me because eventually I'd get toxic on the medication...very frustrating, I know (trust me, I know!).

    Often, we look at the medications last, but I don't. I look at them first. I know what they can do to you. None of these medications are low key...they are all serious psychiatric medications...they change the neurology and brain chemistry of our kids. I am NOT anti-medication. But I do like doctors who go very slowly and only do one medication at a time until it is determined that the medication is working and not causing side effects. Sadly, sometimes the cure is worse than the original problem.

    I wish you lots of luck. This is the hardest part of treatment...getting the medications that both help and do not cause serious side effects. And I hope it happens for you very, very soon! PS--Many psychiatrists tend to poo-poo that it could be the medications. Stand firm! They are also often wrong, as I found out first hand.
     
  9. Bunny

    Bunny Guest

    If he didn't have the tic before starting the Stratera, and the Stratera is the most recent addition, then I would look at that one. Some of these medications can cause tics and things like that. Have you spoken to his psychiatrist about it?
     
Loading...